Arkiv för Matematik

, Volume 39, Issue 1, pp 157–180 | Cite as

Recursions for characteristic numbers of genus one plane curves

  • Ravi Vakil


Characteristic numbers of families of maps of nodal curves toP2 are defined as intersection of natural divisor classes. (This definition agrees with the usual definition for families of plane curves.) Simple recursions for characteristic numbers of genus one plane curves of all degrees are computed.


Characteristic Number Plane Curf Usual Definition Divisor Class Nodal Curf 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [A1]Aluffi, P., The characteristic numbers of smooth plane cubics, inAlgebraic Geometry (Sundance, 1986) (Holme, A. andSpeiser, R., eds.), Lecture Notes in Math.1311, pp. 1–8, Springer-Verlag, Berlin-New York, 1988.Google Scholar
  2. [A2]Aluffi, P., How many smooth plane cubics with givenj-invariant are tangent to 8 lines in general position?, inEnumerative Algebraic Geometry (Copenhagen, 1989) (Kleiman, S. L. and Thorup, A., eds.), Contemp. Math.123, pp. 15–29, Amer. Math. Soc., Providence, R. I., 1991.Google Scholar
  3. [A3]Aluffi, P., Some characteristic numbers for nodal and cuspidal plane curves of any degree,Manuscripta Math. 72 (1991), 425–444.MATHMathSciNetGoogle Scholar
  4. [CH]Caporaso, L. andHarris, J., Counting plane curves of any genus,Invent. Math. 131 (1998), 345–392.CrossRefMathSciNetGoogle Scholar
  5. [CT]Crescimanno, M. andTaylor, W., LargeN phases of chiral QCD2,Nuclear Phys. B 437 (1995), 3–24.CrossRefMathSciNetGoogle Scholar
  6. [DM]Deligne, P. andMumford, D., The irreducibility of the space of curves of given genus,Inst. Hautes Études Sci. Publ. Math. 36 (1969), 75–110.MathSciNetGoogle Scholar
  7. [DH]Diaz, S. andHarris, J., Geometry of the Severi variety,Trans. Amer. Math. Soc. 309 (1988), 1–34.MathSciNetGoogle Scholar
  8. [DZ]Dubrovin, B. andZhang, Y., Bi-Hamiltonian hierarchies in 2D topological field theory at one-loop approximation.Comm. Math. Phys. 198 (1998), 311–361.CrossRefMathSciNetGoogle Scholar
  9. [EK1]Ernström, L. andKennedy, G., Recursive formulas for the characteristic numbers of rational plane curves,J. Algebraic Geom. 7 (1998), 141–181.MathSciNetGoogle Scholar
  10. [EK2]Ernström, L. andKennedy, G., Contact cohomology of the projective plane,Amer. J. Math. 121 (1999), 73–96.MathSciNetGoogle Scholar
  11. [F]Fulton, W.,Intersection Theory, Springer-Verlag, New York, 1984.Google Scholar
  12. [FP]Fulton, W. andPandharipande, R., Notes on stable maps and quantum cohomology, inAlgebraic Geometry—Santa Cruz 1995 (Kollár, J., Lazarsfeld, R. and Morrison, D. R., eds.), Proc. Symp. Pure Math.62, Part 2, pp. 45–96, Amer. Math. Soc., Providence, R. I., 1997.Google Scholar
  13. [GJ1]Goulden, I. P. andJackson, D. M., Transitive factorisations into transpositions and holomorphic mappings on the sphere,Proc. Amer. Math. Soc. 125 (1997), 51–60.CrossRefMathSciNetGoogle Scholar
  14. [GJ2]Goulden, I. P. andJackson, D. M., The number of ramified coverings of the sphere by the double torus, and a general form for higher genera,J. Combin. Theory Ser. A 88 (1999), 259–275.MathSciNetGoogle Scholar
  15. [GJV]Goulden, I. P., Jackson, D. M. andVakil, R., The Gromov-Witten potential of a point, Hurwitz numbers, and Hodge integrals, to appear inProc. London Math. Soc. Google Scholar
  16. [GP]Graber, T. andPandharipande, R., Personal communication, 1997.Google Scholar
  17. [GD]Grothendieck, A. andDieudonné, J., Eléments de géometrie algébrique,Inst. Hautes Études Sci. Publ. Math. 4, 8, 11, 17, 20, 24, 28, 32 (1961–1967).Google Scholar
  18. [H]Harris, J., On the Severi problem,Invent. Math. 84 (1986), 445–461.CrossRefMATHMathSciNetGoogle Scholar
  19. [HM]Harris, J. andMorrison, I.,Moduli of Curves. Springer-Verlag, New York, 1998.Google Scholar
  20. [Ha]Hartshorne, R.,Algebraic Geometry, Springer-Verlag, New York, 1977.Google Scholar
  21. [J]de Jong, A. J., Smoothness, semi-stability and alterations,Inst. Hautes Études Sci. Publ. Math. 83 (1996), 51–93.MATHGoogle Scholar
  22. [KK]Kabanov, A. andKimura, T., Intersection numbers and rank one cohomological field theories in genus one,Comm. Math. Phys. 194 (1998), 651–674.CrossRefMathSciNetGoogle Scholar
  23. [K1]Kleiman, S. L., Problem 15: Rigorous foundation of Schubert's enumerative calculus, inMathematical Developments Arising from Hilbert Problems (Northern Ill. Univ., De Kalb, 1974) (Browder, F. E., ed.), Proc. Symp. Pure Math.28, pp. 445–482, Amer. Math. Soc., Providence, R. I., 1976.Google Scholar
  24. [K2]Kleiman, S. L., About the conormal scheme, inComplete Intersections (Greco, S. and Strano, R., eds.), Lecture Notes in Math.1092, pp. 161–197, Springer-Verlag, Berlin-Heidelberg, 1984.Google Scholar
  25. [K3]Kleiman, S. L., Tangency and duality, inProceedings of the 1984 Vancouver Conference in Algebraic Geometry (Carrell, J., Geramita, A. V. and Russell, P., eds.), CMS Conf. Proc.6, pp. 163–225, Amer. Math. Soc., Providence, R. I., 1986.Google Scholar
  26. [Kn]Knudsen, F. F., The projectivity of the moduli space of stable curves, II: The stacksM g,n,Math. Scand. 52 (1983), 161–199.MATHMathSciNetGoogle Scholar
  27. [KnM]Knudsen, F. F. andMumford, D., The projectivity of the moduli space of stable curves I,Math. Scand. 39 (1976), 19–55.MathSciNetGoogle Scholar
  28. [KM]Kontsevich, M. andManin, Yu., Gromov-Witten classes, quantum cohomology, and enumerative geometry,Comm. Math. Phys. 164 (1994), 525–562.CrossRefMathSciNetGoogle Scholar
  29. [P1]Pandharipande, R., Counting elliptic plane curves with fixedj-invariant,Proc. Amer. Math. Soc. 125 (1997), 3471–3479.CrossRefMATHMathSciNetGoogle Scholar
  30. [P2]Pandharipande, R., The canonical class of\(\bar M_{0,n} (\operatorname{P} ^r ,d)\) and enumerative geometry,Internat. Math. Res. Notices 1997, 173–186.Google Scholar
  31. [P3]Pandharipande, R., Unpublished e-mail to L. Ernstöm, May 2, 1997.Google Scholar
  32. [P4]Pandharipande, R., Intersection ofQ-divisors on Kontsevich’s moduli space\(\bar M_{0,n} (\operatorname{P} ^r ,d)\) and enumerative geometry,Trans. Amer. Math. Soc. 351 (1999), 1481–1505.CrossRefMATHMathSciNetGoogle Scholar
  33. [P5]Pandharipande, R., A geometric construction of Getzler's relation,Math. Ann. 313 (1999), 715–729.CrossRefMATHMathSciNetGoogle Scholar
  34. [RT]Ruan, Y. andTian, G., A mathematical theory of quantum cohomology,J. Differential Geom. 42 (1995), 295–367.MathSciNetGoogle Scholar
  35. [S]Schubert, H.,Kalkül der abzählenden Geometrie, Springer-Verlag, Reprint of the 1879 original, Berlin-New York, 1979.Google Scholar
  36. Thaddeus, M., Personal communication, 1997.Google Scholar
  37. [V1]Vakil, R., Recursions, formulas, and graph-theoretic interpretations of ramified coverings of the sphere by surfaces of genus 0 and 1, to appear inTrans. Amer. Math. Soc. Google Scholar
  38. [V2]Vakil, R., The characteristic numbers of quartic plane curves,Canad. J. Math. 51 (1999), 1089–1120.MATHMathSciNetGoogle Scholar
  39. [V3]Vakil, R., Counting curves on rational surfaces, to appear inManuscripta Math. 102 (2000), 53–84.Google Scholar
  40. [V4]Vakil, R., The enumerative geometry of rational and elliptic plane curves in projective space,J. Reine Angew. Math. 529 (2000), 101–153.MATHMathSciNetGoogle Scholar
  41. [V5]Vakil, R., Characteristic numbers of rational and elliptic curves in projective space,In preparation.Google Scholar
  42. [Vi]Vistoli, A., Intersection theory on algebraic stacks and on their moduli spaces,Invent. Math. 97 (1989), 613–670.CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Institut Mittag-Leffler 2001

Authors and Affiliations

  • Ravi Vakil
    • 1
  1. 1.Department of MathematicsMassachussetts Institute of TechnologyCambridgeUSA

Personalised recommendations